There also have been 46 deaths among heparin users, 19 possibly linked to the drug and four more conclusively so, according to the FDA.
Adverse reactions included difficulty breathing, nausea or vomiting, excessive sweating and falling blood pressure, which can lead to life-threatening shock.
A German company that recalled its heparin products last week found that some batches contained the same heparin-like contaminant in China, the Wall Street Journal reported Friday.
Rotexmedica GmbH tested its recalled heparin and found that ingredients purchased from the Chinese company Yantai Dongcheng Biochemicals were contaminated, Olaf Schagon, head of quality management at Rotexmedica, told the Journal.
Contaminated products from China have been an ongoing worry for the FDA. If the heparin contamination turns out to be deliberate, it would be reminiscent of last year's scandal when a Chinese company was charged with adding the toxic chemical melamine to an ingredient used in U.S. pet food that killed thousands of dogs and cats. The melamine let the ingredient pass chemical inspections for protein content, the Associated Press reported.
For more on heparin, visit the U.S. National Library of Medicine.
SOURCE: March 14, 2008, teleconference with Janet Woodcock, M.D., director, Center for Drug Evaluation and Research, U.S. Food and Drug Administration; March 14, 2008, statement, Baxter Healthcare Corp.
All rights reserved